Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Bismarck, ND

May 3, 2020Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 3, 2020, 6:14 PM MDT for Golden Valley County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 6:14 PM MDT (00:14 UTC)
Expired
May 3, 2020, 7:00 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:26 PM MDTHAIL 1Beach, NDMULTIPLE REPORTS BY TRAINED SPOTTERS OF ONE INCH HAIL IN THE TOWN OF BEACH BETWEEN 726 AND 732 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KBIS 040014
SVRBIS
NDC033-040100-
/O.NEW.KBIS.SV.W.0004.200504T0014Z-200504T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
614 PM MDT Sun May 3 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Golden Valley County in southwestern North Dakota...

* Until 700 PM MDT.

* At 614 PM MDT, a severe thunderstorm was located over Beach, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sentinel Butte around 625 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4704 10405 4716 10379 4695 10364 4683 10373
      4682 10405
TIME...MOT...LOC 0014Z 252DEG 36KT 4693 10401 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
648 
WWUS53 KBIS 040033
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
633 PM MDT Sun May 3 2020

NDC033-040100-
/O.CON.KBIS.SV.W.0004.000000T0000Z-200504T0100Z/
Golden Valley ND-
633 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...

At 632 PM MDT, a severe thunderstorm was located near Sentinel Butte,
or 9 miles east of Beach, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters report quarter size hail at Beach.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Golden Valley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4704 10405 4716 10379 4695 10364 4683 10373
      4682 10405
TIME...MOT...LOC 0032Z 253DEG 31KT 4696 10381 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
208 
WWUS53 KBIS 040047
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
647 PM MDT Sun May 3 2020

NDC033-040100-
/O.CON.KBIS.SV.W.0004.000000T0000Z-200504T0100Z/
Golden Valley ND-
647 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...

At 646 PM MDT, a severe thunderstorm was located over Sentinel Butte,
or 10 miles east of Beach, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters report quarter size hail in Beach.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beach and Sentinel Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4703 10400 4713 10377 4695 10364 4683 10373
      4682 10399
TIME...MOT...LOC 0046Z 265DEG 19KT 4693 10379 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
077 
WWUS53 KBIS 040059
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
659 PM MDT Sun May 3 2020

NDC033-040108-
/O.EXP.KBIS.SV.W.0004.000000T0000Z-200504T0100Z/
Golden Valley ND-
659 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOLDEN VALLEY COUNTY
WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4703 10400 4713 10377 4695 10364 4683 10373
      4682 10399
TIME...MOT...LOC 0058Z 252DEG 36KT 4697 10362 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:53 PM MDT, 21 minutes earlier.

Area forecast discussion, May 3, 5:53 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
653 PM CDT Sun May 3 2020

.UPDATE...
Issued at 621 PM CDT Sun May 3 2020

Several lines of showers and scattered thunderstorms are moving
east toward western North Dakota this evening. Latest indications
suggest a brief period of sufficient cape and shear exist for a
few strong thunderstorms capable of producing marginally severe
hail and some gusty winds, through about 9 pm this evening.
However the latest HREF ensemble updraft and updraft helicity
suggests the better threat for severe storms will remain west and
south of the county warning area. So trending toward a far west
central and far southwest isolated severe threat for about 3 hours
this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 252 PM CDT Sun May 3 2020

Widespread rain showers and isolated thunderstorms in the
southwest this evening highlight the short term forecast.

Surface pressure falls were ongoing across much of the forecast
area as a shortwave trough approached from the west, while
surface high pressure was sliding south through eastern North
Dakota. A strong pressure gradient between the two, along with
diurnal boundary layer mixing, has led to another breezy day with
easterly winds sustained around 15 to 20 mph. Scattered showers
and thunderstorms with the shortwave had already begun across
central and eastern Montana early this afternoon, and will expand
east over the next few hours, with the chance for precipitation
beginning in western North Dakota late this afternoon.

Isolated strong thunderstorms are possible in southwest North
Dakota late this afternoon through the evening. MUCAPE around
500-750 J/kg is limited to areas south and west of the Missouri
River, and although other parts of the forecast area could see an
isolated thunderstorm, opted to stick with rain showers north and
east of the river since the chance is minimal. Deep layer shear
around 35-40 knots and mid-level lapse rates between 7-8 C/km,
combined with the instability, will help thunderstorms develop.
The main threat with any thunderstorms will be small hail and
gusty winds, as well as heavy rainfall.

As the surface low tracks east through northern South Dakota,
showers will wrap around the north side of the low, tapering off
early Monday in the western part of the state. The chance for
showers will continue through early afternoon in central North
Dakota and into the evening in the Turtle Mountains through the
James River Valley.

Still thinking a general 0.25" to 0.75" of QPF across the entire
forecast area. Areas where this could differ is in the far
southwest, where there is the best chance for thunderstorms and thus
locally heavier precipitation is possible, and in the James River
Valley, where NBM probability and GEFS plumes are both
highlighting a moderate chance for total precip amounts between
0.75" and 1.00". However, hard to rule out any scenarios, as model
guidance continues to be fairly dispersive.

.LONG TERM...(Monday night through Sunday)
Issued at 252 PM CDT Sun May 3 2020

Multiple chances for precipitation and below average temperatures
highlight the extended forecast.

Another quick shortwave will move through mean northwest flow on
Tuesday, with a widespread but low chance of rain showers. Dry
Wednesday as a low amplitude ridge builds in for the day, before
another chance for widespread showers and possibly some
thunderstorms on Thursday. Chances for scattered showers continue
through the weekend, but guidance is inconsistent so hard to have
anything conclusive on timing and location. Overall, expect
cooler temperatures than what we've been seeing lately, with highs
generally in the mid 50s to mid 60s.

CIPS/NAEFS/CFS2 are all highlighting week 2 below average
precipitation, so it's good we're seeing so many chances for rain
this week, considering the majority of the forecast area has
gotten well below average precipitation over the past 30 days.
Continued near average to below average temperatures are also
favored.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 621 PM CDT Sun May 3 2020

For tonight, a surface trough and associated frontal boundary
across eastern Montana will move east through Western North Dakota
by 7 am CDT Monday, and into eastern North Dakota by 7 PM Monday.
The trough will be the focus for widespread showers across
western North Dakota tonight and the central and east Monday.
There will be brief threat for a thunderstorm at KDIK through
03z, otherwise we expect showers. Low VFR or MVFR conditions are
expected KMOT- KBIS- KJMS Monday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...WA
Hazardous weather outlook, May 3, 5:57 PM MDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
657 PM CDT Sun May 3 2020

NDZ017>020-031>034-040>045-050000-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
657 PM CDT Sun May 3 2020 /557 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. Gusty winds and small
hail are possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-050000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
657 PM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

WAA

In the hours before

Special weather statement, May 3, 5:56 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
556 PM MDT Sun May 3 2020

NDZ031-040045-
Golden Valley ND-
556 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY COUNTY
UNTIL 645 PM MDT...

At 556 PM MDT, a strong thunderstorm was located near Beach, moving
northeast at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Beach and Sentinel Butte.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4704 10405 4705 10404 4715 10385 4682 10361
      4678 10404
TIME...MOT...LOC 2356Z 246DEG 26KT 4689 10410

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:57 PM MDTSpecial Weather StatementBISSlope33 min
May 3, 8:11 PM MDTSpecial Weather StatementBISGolden Valley34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.